You are here:

Hair Loss/anti-aging meds caused hair loss


Iím 38 years old with very fine hair. I started taking propecia roughly 7 years ago when I noticed some subtle thinning. The propecia regrew a great deal of hair for me to the point that it seemed like I had as much hair as anyone and I kept it. However, roughly a year ago I took testosterone for about 6 months as part of an anti-aging therapyÖ I became a bit overzealous and took much more testosterone than I should have since it gave me a great sense of well being. Anyhow, upon reflection I noticed a lot of hair falling out about three months in to taking the testosterone but I was taking finasteride(during that time 1.25 mgís roughly every other day) And I didn't see any recession happening nor any bald spot in the back developing. Still after 6 months of taking the testosterone I stopped due to fear of losing my hair. The first month after stopping is when the hair really started to fall out (or at least it was the straw that broke the camelís back). My hair loss is unusual in that itís a general diffuse thinning from the hair line to the crown (basically everything except the back and the sides). So if I blow dry it and donít use any hair products sometimes it can look like I donít have any hair loss issues. Yet when it gets a bit oily hours after washing it will clump together slightly and there will be slivers of scalp showing sometimes. I have been taking 1.25 mg finasteride for 6 months now with normal testosterone levels and IĎve been using ketoconazale for 4 months. I did not notice too much improvement this time around with the finasteride and the ketoconazale so I became worried and I added in .5 mgís of avodart daily a month ago. So now Iím taking finasteride, avodart and using ketoconazale simultaneously. I see some normal hairs growing below my hairline (which I did not think receded but it must have just a touch so I did not notice it before) and I see a combination of hair fuzz and some normal dark hairs starting to fill in the temples (which I did not notice was gone)Ö However I just saw a dermatologist and he noticed the hairs in front but looked through the top of my scalp and the crown and he said he saw no new hairs coming in anywhere else. But he said I should give it another 6 months. Iím open to doing whatever it takes to get as much hair back as possible. I was planning on doing another 6 months as I am before I consider rogaine or a transplant. However Iíve never seen anyone with my type of hair loss get a transplant on any sites so I doubt itís possible. So I wanted to know if you think I should stick with what Iím doing or if I should drop or add something (I see that you donít recommend ketocanozale)? Also I wanted to know if you think thereís hope of more significant regrowth since the finasteride worked so well for me before and all my hair was lost in the last 9 months (recently lost)?  Lastly, I want to know if thereís a transplant method for my type of hair loss? Iíd imagine if there was a viable transplant method for my type of hair loss then my hair would look completely filled when done b/c thereís just small spaces throughout that need to be filled (but I hear that shock loss would negate any benefit for someone like me).

It seems you aged your scalp prematurely with all of the excess testosterone. It is difficult to know if any of the hairs which were overdosed with the excess androgens are still alive in a comatose state of if they have died. The best way to find out is to take Avodart daily for another six months. There is no need to take finasteride in addition to daily dutasteride since dutasteride daily will lower your DHT by 90%. Taking finasteride with it may only lower another 1% or 2%.  I would continue Rogaine and shampoo daily with a 2% zinc pyrithione shampoo = DHS zinc shampoo. This may inhibit the 5 alpha reductase better than your present shampoo. You will have to be patient and wait. The only other way to stimulate those hairs would be to use Low Level Laser Light and a LaserCap is the best method to get the most energy delivered to your hair shafts. Go to for more information on this therapy.
Transplants do work for patients who have lost as much as you. You can view a few of them on my home page

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.